Kansas, 2007

Hail in Kansas, August 4, 2007

August 4, 2007 · NWS GLD · 1 event in 1 county or zone

Isolated thunderstorms produced marginally severe hail in Rawlins county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated thunderstorms produced marginally severe hail in Rawlins county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 4, 2:56 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 4, 2:56 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SAT AUG 4 2007

.DISCUSSION...
MAIN FORECAST CONCERN AGAIN CENTERS ON PRECIP CHANCES AND TEMPS
THROUGH THE SEVEN DAY PERIOD.

MORNING UPPER AIR ANALYSIS SHOWS A BROAD MID/UPPER RIDGE OVER THE
SOUTHERN U.S. MEANWHILE A WEAK SFC BOUNDARY LIES ACROSS CENTRAL
NEBRASKA PER LATEST MSAS ANALYSIS WITH A SFC LEE TROUGH NEAR THE
KANSAS/COLORADO BORDER. RUC/GFS/NAM INDICATE THIS FRONT WILL SLOWLY
SINK SOUTH TONIGHT. WITH WEAK CONVERGENCE ALONG THIS BOUNDARY...TSRA
APPEARS POSSIBLE TONIGHT AS DEEP MOISTURE REMAINS IN PLACE WITH FCST
POINT SOUNDINGS SHOWING PWAT VALUES OF AROUND 1.50 INCHES. LOCALLY HEAVY
RAIN REMAINS THE MAIN THREAT WITH THIS CONVECTION.

PATTERN CHANGES VERY LITTLE SUN AND MON ALTHOUGH MODELS HAVE BEEN
CONSISTENT IN MOVING THE RIDGE TOWARD THE SOUTHEAST U.S. CONVERGENCE
ALONG A PERSISTENT SFC LEE TROUGH ALONG WITH SEVERAL WEAK VORT MAXES
ROTATING INTO THE AREA ON SOUTHWESTERLY FLOW ALOFT WILL LEAD TO
DAILY CHANCES OF TSRA. TEMPS WILL CONTINUE TO RUN ABOVE NORMALS AS
850 HPA TEMPS CLIMB TO NEAR THE 30 DEGREE C MARK YIELDING HIGHS WELL
INTO THE 90S.

FOR TUE...A DIFFUSE SFC BOUNDARY WILL HEAD INTO THE REGION WHILE A
SFC LEE TROUGH REMAINS ESTABLISHED NEAR THE KANSAS/COLORADO BORDER.
WITH SOUTHWESTERLY FLOW ALOFT...AMPLE LLVL MOISTURE WILL REMAIN IN
PLACE. GIVEN THE ABOVE...INSERTED CATEGORICAL POPS TUE EVENING
ESPECIALLY TO AREAS NORTH OF I-70 WHERE MID LEVEL TEMPS ARE EXPECTED
TO BE A FEW DEGREES COOLER. THE FLOW ALOFT WILL REMAIN SOUTHWESTERLY
WITH CONTINUED MOISTURE ADVECTION IN THE AREA. WEAK SFC GRADIENT
WILL LIMIT WIDESPREAD PRECIP COVERAGE. PRECIP CHANCES DIMINISH WED
EVENING OUT WEST AS MAIN UPPER DYNAMICS ASSOCIATED WITH SFC LOW LIFT
TO THE NORTHEAST. A 40 KT H85 JET WILL ALSO DEVELOP FURTHER EAST WED
NIGHT...SHIFTING THE FOCUS OF CONVECTION FURTHER EAST. DID HOLD ONTO
SLIGHT CHANCE POPS FURTHER EAST OF FCST AREA IN CLOSER PROXIMITY OF
THETA-E ADVECTION. TEMPS BOTH TUE AND WED WILL ONCE AGAIN REMAIN
WELL INTO THE 90S.

MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE SOUTHEAST U.S.
RIDGE RETROGRADING NEAR THE MISSISSIPPI RIVER VALLEY TOWARD THE END
OF THE WEEK. WITH RISING HEIGHTS...TEMPS INCREASING A COUPLE OF
DEGREES MORE LOOKS PLAUSIBLE. PRECIP CHANCES ALSO APPEAR MINIMAL
ALTHOUGH ECMWF AND GFS ONCE AGAIN INDICATE SEVERAL ILL-DEFINED S/WV
TROUGHS ROTATING ON THE NORTHERN PERIPHERY OF THIS RIDGE...
CONFIDENCE IS LOW IN THE DETAILED TIMING SO LEFT EXTENDED DRY
ATTM.

&&

.AVIATION...FOR THE 18Z TAFS...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND EXPAND IN COVERAGE THROUGH THE REST OF THE
DAY AND INTO THE EVENING AS AN UPPER LEVEL DISTURBANCE INTERACTS
WITH A SURFACE TROUGH OVER THE AREA. VFR CONDITIONS ARE GENERALLY
EXPECTED BUT IF A STORM MOVES OVER THE KGLD AND KMCK AIRPORTS
VISIBILITIES AND CEILINGS COULD QUICKLY DROP INTO THE MVFR OR IFR
RANGE AS HEAVY RAIN OBSTRUCTS VISIBILITIES. THIS IS EXPECTED AFTER
22Z OR SO AND WILL CONTINUE THROUGH 06Z. ONCE THE PRECIPITATION ENDS
TONIGHT EXPECT CIRRUS OF A SCATTERED TO BROKEN VARIETY THROUGH 18Z
SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

CLK/DDT
Hazardous weather outlook, Aug 4, 10:15 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT SAT AUG 4 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT SAT AUG 4 2007 /1115 AM CDT SAT AUG 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON WITH THE GREATEST COVERAGE GENERALLY ALONG AND WEST
OF A SURFACE TROUGH EXTENDING FROM TRENTON NEBRASKA TO GOODLAND
KANSAS TO CHEYENNE WELLS COLORADO. STORM MOTIONS WILL GENERALLY BE
TO THE SOUTHEAST AT 5 TO 10 MPH...ALLOWING THE ACTIVITY TO MOVE
INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EARLY THIS EVENING
AND CONTINUING INTO THE OVERNIGHT HOURS.

THE MAIN THREATS WILL BE LOCALIZED LARGE RAINFALL AMOUNTS AND THE
THREAT FOR FLASH FLOODING. DAMAGING MICROBURST WINDS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EARLY EVENING. LOCALLY LARGE RAINFALL AMOUNTS WILL
BE THE MAIN CONCERN DUE TO THE SLOW MOTION OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
ORDER TO MONITOR RAINFALL AMOUNTS.

DDT

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rawlins

When
August 4, 5:10 PM CST
Where
Rawlins County, 4 mi SE of Beardsley
Measured
0.75 in hail
Reported by
Public
Coordinates
39.779, -101.177

Estimated 50 mph wind gusts also occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38315.